Viagra may cause irreversible colour vision deficiency

Sildenafil citrate can cause visual disturbances with normal dosage, but symptoms typically resolve within 24 hours

0
34

Washington: High doses of Sildenafil citrate (Viagra), a popular medication used for impotence or erectile-dysfunction can cause irreversible damage to a person’s colour vision, according to a study by researchers at  Mount Sinai Health System in the US.

Viagra has been used safely for many years in a wide range of doses and age groups. It has been used in premature infants with pulmonary hypertension and also in elderly with erectile dysfunction. It works by relaxing the smooth muscle cells around blood vessels so that the vessels can easily fill with blood, which is how it helps both erectile dysfunction and pulmonary hypertension.

Researchers from Mount Sinai Health System in the US-based their study on a 31-year-old patient who arrived at an urgent care clinic complaining of red-tinted vision in both eyes that had not gone away in two days.

He reported that his symptoms began shortly after taking a dose of liquid sildenafil citrate, sold under the brand name Viagra.

Sildenafil citrate can cause visual disturbances with normal dosage, but symptoms typically resolve within 24 hours. The patient told doctors he had consumed much more than the recommended 50mg dose, and those symptoms began shortly after ingestion.

The patient was then diagnosed with persistent retinal toxicity linked to the high dose of medication damaging the outer retina. His tinted vision has not improved more than a year after his initial diagnosis, despite various treatments.

Researchers examined his retina for evidence of structural damage at the cellular level, something that had never been done before.

They identified microscopic injury to the cones of the retina, the cells which are responsible for colour vision. The damage was similar to that seen in animal models of hereditary retinal disease such as retinitis pigmentosa or cone-rod dystrophy.

“To actually see these types of structural changes was unexpected, but it explained the symptoms that the patient suffered from,” said Richard Rosen, Director of Retina Services at New York Eye and Ear Infirmary of Mount Sinai (NYEE).

“While we know coloured vision disturbance is a well-described side effect of this medication, we have never been able to visualize the structural effect of the drug on the retina until now,” said Rosen.